Overdose Prevention & Response
What are opioids?
- Opioids are prescription medications legally prescribed by a doctor to relieve pain (e.g. Oxycontin, Percocet, Vicodin).
- Opioids are also synthetically made in a lab and illegally sold on the streets (e.g. heroin, fentanyl, carfentanil).
- While pain relievers are generally safe when taken for a short period of time, under a doctor’s supervision, opioids are frequently misused. Regular use of these pain killers, even when prescribed by a doctor, can result in dependence.
Why are opioids dangerous?
Opioids are designed to relieve pain, but when taken in excess the body’s automatic drive to breathe is diminished. Mixing an opiate with alcohol and/or benzodiazepines, can be fatal as these substances also slow your respiratory system.
What is contributing to the rise in overdoses?
A powerful synthetic opioid, fentanyl, which is 50-100x more potent than morphine is being mixed into most street drugs (heroin, cocaine, methamphetamines’, counterfeit pills). Due to it’s strength, it only takes a small amount to be a lethal dose.
See the tab “Fentanyl” to learn more on how you can test for fentanyl.
Opioid Safety Tips:
- Don’t Mix Drugs: especially opioids, benzodiazepines, and alcohol – they all slow your ability to breath.
- Don’t use alone– use with friends, let people know when you’re using, always have a cellphone with you.
- Be aware of your tolerance: Regular use builds tolerance, change in your weight, or recent abstinence can affect that. If you relapse, returning to use the same amount as you did before will increase your risk for overdose.
- Quality/Strength: Drug quality/strength can be unpredictable, know your source.
- Don’t share or reuse needles: The New Haven Syringe Exchange is located at 270 Congress Avenue, New Haven. Call 203-996-0162 for more information.
- CARRY NARCAN! Spread the word on its benefits and encourage friends and family to carry it too!
Identification of an Overdose:
Tip: Check for your A, B, C’s
A: Alert: Responding to stimuli?
- Unresponsive or minimally responsive, person won’t wake up
- No response to knuckles being rubbed hard on breastbone
- Pinpoint pupils
B: Breathing: Slow, Shallow or Stopped?
- Uneven snoring or gurgling noise
C: Color: Discoloration of Skin
- Blue or gray face, especially fingernails and lips
- Clammy cool skin
Create a plan of action so everyone knows the steps to follow in case of an emergency overdose situation. Notify family and friends where you plan to store naloxone so they can easily access the kit in case of an emergency. Click here for a poster that walks you through all you need to know!
Identify an overdose
If someone consumes too many opioids or combines them with other depressants (alcohol or benzodiazepines) their ability to breath is diminished. 1) Try to rouse the individual, shout their name and shake their shoulders. 2) Check for a pain response, rub your knuckles up and down their front rib cage (sternal rub) 3) If no response CALL 9-1-1
Tell the operator the individual is not breathing and they are unresponsive. Provide their exact location and that it may be a possible overdose so first responders are prepared to respond.
Administer Naloxone (if you have it)
- Tilt the person’s head back, supporting their neck with one hand.
- Insert the narcan nasal spray into their nostril
- Administer the narcan by pushing briskly on the plunger with your thumb.
People die from a drug overdose due to a lack of oxygen. Check for a pulse, if the person is not breathing provide rescue breaths. Use personal protective equipment (gloves, CPR Face mask) if available.
- Roll the individual onto their back.
- Tilt their head back gently and make sure nothing is blocking their airway. If so, remove it.
- Place one hand on the person’s chin, pinch their nose with one hand and keep their chin tilted up with the other hand. Create an airtight mouth-to-mouth seal and give two even, regular-sized breaths. Blow enough air into their lungs to make their chest rise. (If the chest does not rise, make sure you pinch their nose and tilt their head back with each breath.)
- Give one breath every five seconds until they regain consciousness or help arrives. If they do not respond to the narcan after 2-3 minutes administer the second dose and continue to watch them.
Stay with the person until help arrives
Stay with the person until help arrives, if you have to step away place the person in recovery position (on their side, with their top leg and arm crossed over the body). This makes it difficult for them to roll over and lessens the chances that they will choke or vomit.
Good Samaritan Law – Suspect an Overdose? Don’t be afraid to call 9-1-1!
Connecticut protects people who call 911 &/ or administer naloxone in response to an overdose. You are protected from civil liability, criminal prosecution & arrest related to possession of drugs/paraphernalia found by first responders on scene.
*The law does not protect someone from other charges or pre-existing warrants.